Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

$ S\sp 1$-equivariant function spaces and characteristic classes


Authors: Benjamin M. Mann, Edward Y. Miller and Haynes R. Miller
Journal: Trans. Amer. Math. Soc. 295 (1986), 233-256
MSC: Primary 55R40; Secondary 55Q50, 55R12, 55R91
DOI: https://doi.org/10.1090/S0002-9947-1986-0831198-6
MathSciNet review: 831198
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We determine the structure of the homology of the Becker-Schultz space $ SG({S^1}) \simeq Q({\mathbf{C}}P_ + ^\infty \wedge {S^1})$ of stable $ {S^1}$-equivariant self-maps of spheres (with standard free $ {S^1}$-action) as a Hopf algebra over the Dyer-Lashof algebra. We use this to compute the homology of $ BSG({S^1})$. Along the way, we give a fresh account of the partially framed transfer construction and the Becker-Schultz homotopy equivalence. We compute the effect in homology of the "$ {S^1}$-transfers" $ {\mathbf{C}}P_ + ^\infty \wedge {S^1} \to Q((B{{\mathbf{Z}}_{{p^n}}})_+ ),n \geq 0$, and of the equivariant $ J$-homomorphisms $ SO \to Q({\mathbf{R}}P_ + ^\infty )$ and $ U \to Q({\mathbf{C}}P_ + ^\infty \wedge {S^1})$. By composing, we obtain $ U \to Q{S^0}$ in homology, answering a question of J. P. May.


References [Enhancements On Off] (What's this?)

  • [1] J. C. Becker and D. H. Gottlieb, The transfer map and fiber bundles, Topology 14 (1975), 1-12. MR 0377873 (51:14042)
  • [2] J. C. Becker and R. E. Schultz, Equivariant function spaces and stable homotopy theory, Comment. Math. Helv. 49 (1974), 1-34. MR 0339232 (49:3994)
  • [3] -, Equivariant function spaces and stable homotopy theory. II, Indiana Univ. Math. J. 25 (1976), 481-492. MR 0415606 (54:3689)
  • [4] E. H. Brown, Framed manifolds with a fixed-point free involution, Michigan Math. J. 23 (1976), 257-260. MR 0425995 (54:13944)
  • [5] F. R. Cohen, T. J. Lada and J. P. May, The homology of iterated loop spaces, Lecture Notes in Math., vol. 533, Springer-Verlag, Berlin and New York, 1976. MR 0436146 (55:9096)
  • [6] K. Knapp, Rank and Adams filtration of a Lie group, Topology 17 41-52. MR 0470960 (57:10703)
  • [7] S. Kochman, Homology of the classical groups over the Dyer-Lashof algebra, Trans. Amer. Math. Soc. 185 (1973), 83-136. MR 0331386 (48:9719)
  • [8] B. M. Mann and E. Y. Miller, The homology of the Burnside space, Amer. J. Math. 107 (1985), 1227-1263. MR 805810 (87a:55014)
  • [9] -, Characteristic classes for spherical fibrations with fibre-preserving free group actions, Pacific J. Math. 108 (1983), 327-377. MR 713741 (85b:55016)
  • [10] R. J. Milgram, The $ \bmod\, 2$ spherical characteristic classes, Ann. of Math. (2) 92 (1970), 238-261. MR 0263100 (41:7705)
  • [11] R. E. Schultz, Equivariant function spaces and equivariant stable homotopy theory, Transformation Groups (Czes Kosniowski, ed.), London Math. Soc. Lecture Note Series, vol. 26, 1977, pp. 169-189. MR 0494172 (58:13097)
  • [12] G. B. Segal, Equivariant stable homotopy theory, vol. 2, Proc. Internat. Congr. Math., Nice, 1970, pp. 59-63. MR 0423340 (54:11319)
  • [13] J. A. Wolf, Spaces of constant curvature, McGraw-Hill, New York, 1967. MR 0217740 (36:829)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55R40, 55Q50, 55R12, 55R91

Retrieve articles in all journals with MSC: 55R40, 55Q50, 55R12, 55R91


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0831198-6
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society